Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 43, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2022, 11:52 PM EDT for Erie County, Niagara County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 11:52 PM EDT (03:52 UTC)
- Expired
- Jul 21, 2022, 12:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 5 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
505
WUUS51 KBUF 210352
SVRBUF
NYC029-063-210430-
/O.NEW.KBUF.SV.W.0043.220721T0352Z-220721T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1152 PM EDT Wed Jul 20 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northern Erie County in western New York... Southeastern
Niagara County in western New York...
* Until 1230 AM EDT.
* At 1152 PM EDT, a severe thunderstorm was located over Kenmore,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Amherst and Tonawanda.
This includes Interstate 90 between exits 55 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4317 7848 4288 7848 4279 7891 4284 7893
4289 7891 4293 7891 4296 7893 4296 7896
4298 7901
TIME...MOT...LOC 0352Z 243DEG 30KT 4294 7890
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RSH2 follow-up statements
835 WWUS51 KBUF 210415 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 1215 AM EDT Thu Jul 21 2022 NYC029-063-210430- /O.CON.KBUF.SV.W.0043.000000T0000Z-220721T0430Z/ Erie NY-Niagara NY- 1215 AM EDT Thu Jul 21 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR NORTHEASTERN ERIE AND SOUTHEASTERN NIAGARA COUNTIES... At 1215 AM EDT, a severe thunderstorm was located over Clarence, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Clarence, Depew, Lancaster, Akron, Wolcottsville and Clarence Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4317 7848 4293 7848 4291 7870 4301 7870 TIME...MOT...LOC 0415Z 247DEG 37KT 4299 7859 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RSH
486
WWUS51 KBUF 210428
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1228 AM EDT Thu Jul 21 2022
NYC029-063-210438-
/O.EXP.KBUF.SV.W.0043.000000T0000Z-220721T0430Z/
Erie NY-Niagara NY-
1228 AM EDT Thu Jul 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE AND
SOUTHEASTERN NIAGARA COUNTIES WILL EXPIRE AT 1230 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4317 7848 4293 7848 4291 7870 4301 7870
TIME...MOT...LOC 0428Z 243DEG 30KT 4303 7847
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:51 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 20, 8:51 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 851 PM EDT Wed Jul 20 2022 .SYNOPSIS... A weak cold front will cross our region tonight...and while it could still generate some showers and thunderstorms...the new airmass will only offer minimal relief from our mid summer heat. A few showers and spotty thunderstorms will again be possible on Thursday...as a weak trough will cross the region. Drier weather will then return Friday and Saturday...although a few spotty showers and storms cannot be ruled out each day. && .NEAR TERM /THROUGH THURSDAY/... A weak cold front will cross our region tonight...supporting showers and scattered thunderstorms in the process. A broken line of strong convection was found ahead of the front over southern Ontario at 01z. This area of convection is associated with a plume of notably higher theta e values...which can partially be inferred by the Tds in the upper 60s to lower 70s in that area. As one would expect... MLCAPE values are higher in this area as well with 01z values as high as 1500 j/kg. This particular plume is expected to drift across the far western counties between 0-2 and 05z...and could support some marginally strong storms. The convection should weaken with time as it pushes east of the Genesee valley overnight. Otherwise...it will be a sultry night with mins across the lower elevations remaining in the 70s. Thursday...a few showers may still be ongoing in the morning east of Lake Ontario with the pre-frontal trough. The weak surface based cold front (more of a dewpoint boundary by this time) will cross the eastern Great Lakes during the day, producing a few more showers and widely scattered thunderstorms. The best juxtaposition of large scale support and low level convergence will be found east of Lake Ontario, where the best coverage of showers and thunder potential will be found. A few storms may briefly become strong east of Lake Ontario, but the better severe weather risk will be in eastern NY and western New England. Across Western NY, most of the showers and isolated thunder will focus along and inland of lake breeze boundaries Thursday. Expect a few showers to develop from the western Southern Tier into the western Finger Lakes from late morning through the afternoon south and east of the stabilizing flow off Lake Erie. A convergence zone will likely develop due to lake modified boundary layer flow from the Niagara Peninsula east across the Niagara Frontier and down the Route 104 corridor through Rochester to Oswego County, supporting a few scattered showers or an isolated thunderstorm from late morning through late afternoon. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Cold front presses into eastern NY/western New England Thursday night. Aside from a leftover shower well east of Lake Ontario, surface high pressure nosing in from the southwest will provide a mainly dry night with slightly cooler temps as lows drop back into the 60s areawide. Mainly dry and warm conditions are expected Friday, however there are indications that a weak shortwave may move across southern NY/northern PA bringing the chance for a few showers and thunderstorms, mainly across the western Southern Tier and Finger Lakes region. Fairly strong shear profiles combined with favorable timing coinciding with peak heating will yield the chance for an isolated strong storm or two across the interior Southern Tier Friday afternoon/early evening. Highs will be in the low to mid 80s, some upper 70s across the hilltops. Surface high pressure quickly noses back north from the Ohio Valley bringing dry weather back in across western and northcentral NY for Friday night, with mainly dry weather expected to last into Saturday as well, although there could be an isolated shower/rumble of thunder or two along and inland of any lake breeze circulations during the afternoon/early evening. Center of high pressure slides into the Mid Atlantic region Saturday which will initiate a low level southwesterly return flow that will pump another surge of very warm air back in across our area as 850mb temps make another run at 20C or so. Very warm to hot by Saturday afternoon with highs mainly in the upper 80s to low 90s, some mid 80s across the hilltops. Strong cold front will move from the upper Great Lakes to the central Great Lakes Saturday night, which will bring at least increasing chances for some scattered showers/isolated storms across our area, especially toward early Sunday morning out ahead of the southeastward advancing boundary. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A pre-frontal trough ahead of a strong cold front will likely move through on Sunday, followed by the cold frontal passage Sunday evening. Improving model agreement on timing, with showers likely and possibly some thunderstorms Sunday and through Sunday evening. It will still be hot and fairly humid Sunday with highs mainly in the 80s. The cold front will lose its momentum some as it gradually pushes south of the area on Monday. There may be some lingering showers across the Southern Tier, but the vast majority of the day will be rain-free and notably cooler and less humid. A mid level ridge and surface high pressure will build across the area and maintain the dry pattern through Tuesday night. Daytime highs will range from the mid 70s to lower 80s Monday and Tuesday. The surface high will exit to the east across New England on Wednesday with a chance convection associated with an approaching shortwave will spark some showers and possibly a thunderstorm during the day. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... While a cold front crossing the region will support scattered showers and possible thunderstorms tonight...generally VFR weather should remain in place. Thursday...a few showers and widely scattered thunderstorms will continue as another weak trough crosses the eastern Great Lakes. The best coverage will be found east of Lake Ontario. Across Western NY expect more spotty coverage of showers and a small chance of a thunderstorm, mainly along and inland of the lake breeze boundaries. Abundant low level moisture may produce a few areas of MVFR CIGS from morning through early afternoon. Outlook... Friday and Saturday...Mainly VFR with a small chance of a few spotty showers and thunderstorms. Sunday...Areas of MVFR with showers and thunderstorms likely. Monday...Mainly VFR. && .MARINE... A pre-frontal trough will cross the eastern Great Lakes tonight, with a line of showers and thunderstorms possibly producing locally strong winds and higher waves on Lake Erie and the west end of Lake Ontario this evening through the early overnight. There may be several hours of moderate southwest winds on Lake Erie tonight behind the convective line. This has prompted a small craft advisory that will run through the day Thursday for Lake Erie. Another weak front will cross the eastern Great Lakes Thursday. This will produce moderate west-southwest winds on Lake Ontario with a period of Small Craft Advisory conditions on the eastern portion of Lake Ontario. Winds and waves will diminish Thursday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 PM EDT Thursday for LEZ040-041. && SYNOPSIS...Hitchcock/RSH NEAR TERM...Hitchcock/RSH SHORT TERM...JM LONG TERM...Apffel AVIATION...Hitchcock/RSH MARINE...Hitchcock
Hazardous weather outlook, Jul 20, 10:24 AM EDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1024 AM EDT Wed Jul 20 2022 NYZ001-010-211430- Niagara-Northern Erie- 1024 AM EDT Wed Jul 20 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms this evening and early tonight. Isolated damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-211430- Chautauqua- 1024 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms this evening and early tonight. Isolated damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-021-211430- Wyoming-Allegany- 1024 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>006-011-013-014-211430- Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-Livingston- Ontario- 1024 AM EDT Wed Jul 20 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-211430- Jefferson-Lewis- 1024 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms on Thursday. Isolated damaging winds and large hail are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-085-211430- Cattaraugus-Southern Erie- 1024 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this evening and early tonight. Isolated damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-211430- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 1024 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this evening and early tonight. Strong winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-211430- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1024 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 20, 10:08 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1008 PM EDT Wed Jul 20 2022
NYZ001-010-210315-
Niagara NY-Northern Erie NY-
1008 PM EDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of northern Erie and
Niagara Counties through 1115 PM EDT...
At 1007 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from 15 miles west of Fort Niagara State Park
to 20 miles west of Niagara Falls. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Niagara Falls, North Tonawanda, Clarence, Lockport, Kenmore,
Tonawanda, Amherst, Williamsville, Grand Island, Newfane, Pendleton,
Akron, Lewiston, Youngstown, Middleport, Fort Niagara State Park,
Sanborn, Wilson and Barker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4341 7846 4299 7848 4294 7892 4298 7901
4300 7902 4302 7902 4306 7900 4307 7901
4308 7908 4311 7906 4312 7907 4315 7904
4317 7905 4325 7906 4330 7909
TIME...MOT...LOC 0207Z 259DEG 44KT 4326 7939 4299 7949
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHLocal storm report, Jul 20, 11:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1143 PM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG 1 SSW NEWFANE 43.28N 78.71W
07/20/2022 NIAGARA NY 911 CALL CENTER
TREE DOWN.
1100 PM TSTM WND DMG 3 WSW OLCOTT 43.33N 78.77W
07/20/2022 NIAGARA NY 911 CALL CENTER
TREE DOWN BLOCKING ROAD.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:57 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jul 20, 10:08 PM EDT | Special Weather Statement | BUF | Niagara | 67 min |
| Jul 20, 10:45 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 45 min |
| Jul 20, 11:12 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jul 20, 11:25 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 20, 11:25 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 28 min |
| Jul 20, 11:31 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 29 min |
| Jul 21, 12:39 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wyoming | 66 min |
| Jul 21, 1:38 AM EDT | Special Weather Statement | BUF | Ontario, Wayne | 67 min |
| Jul 21, 2:13 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 32 min |
| Jul 21, 3:42 AM EDT | Special Weather Statement | BUF | Lewis | 93 min |
| Jul 21, 4:16 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie, Jefferson | 18 hr |
| Jul 21, 12:11 PM EDT | Special Weather Statement | BUF | Jefferson | 34 min |
| Jul 21, 12:38 PM EDT | Special Marine Warning | BUF | 52 min | |
| Jul 21, 12:43 PM EDT | Special Weather Statement | BUF | Lewis | 47 min |
| Jul 21, 12:57 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 31 min |
| Jul 21, 1:03 PM EDT | Special Weather Statement | BUF | Oswego | 42 min |
| Jul 21, 1:59 PM EDT | Special Weather Statement | BUF | Oswego | 46 min |
| Jul 21, 2:31 PM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Jul 21, 2:55 PM EDT | Special Weather Statement | BUF | Lewis | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.